North Dakota, 2017Tornadoes and Hail in North Dakota, June 9, 2017
June 9, 2017 · NWS FGF · 54 events in 11 counties and zones
During the day of June 9th, temperatures over eastern North Dakota and the northwest quarter of Minnesota topped out in the upper 70s along the Canadian border to lower 90s along the North Dakota/South Dakota border. Mid level temperatures were very warm over the central Dakotas, helping to suppress convective development until early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.6 million
- Crop damage
- $6.1 million
- Events
- 54
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the day of June 9th, temperatures over eastern North Dakota and the northwest quarter of Minnesota topped out in the upper 70s along the Canadian border to lower 90s along the North Dakota/South Dakota border. Mid level temperatures were very warm over the central Dakotas, helping to suppress convective development until early evening. By that point, thunderstorms broke out over southern Manitoba down through central North Dakota, mainly along a cold front. These storms tracked east-southeast, mainly covering the Devils Lake region, down through the central Red River Valley, and into the Mahnomen to Hubbard county corridor. A mix of tornadoes, hail, and strong winds were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 9, 2:21 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Jun 9, 2:21 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
321 PM CDT Fri Jun 9 2017
.SHORT TERM...(This evening through Saturday)
Issued at 321 PM CDT Fri Jun 9 2017
Severe thunderstorm chances tonight will be the main challenge
for the period.
Water vapor loop shows upper ridging into the Northern Plains,
starting to transition over to southwesterly flow aloft as a large
trough digs into the Pacific Northwest. Main shortwave with the
upper trough is lifting north into Canada, but sat loops show
signs of another weaker shortwave lifting northeastward from WY.
Surface low pressure is centered over western ND, with some
cumulus starting to get going on the east side of it along the
Missouri Valley. So far the SPC mesoanalysis page shows surface
and mixed layer instability to still be well capped, with some
elevated showers and storms moving across our northern counties
and southern Canada. Think the cap will start to dissipate in the
next few hours, and CAMs show some stronger storms developing
across north central ND near the Canadian border around the 23 to
00Z time frame. Still some variation as to how far south these
storms build, but with the strong cap think that most of the early
activity will be along and north of highway 2. Deep layer bulk
shear is around 40-50 kts, and with winds backing in the lower
levels some supercells will be possible with the first round of
convection. The SPC storm scale ensemble of opportunity has some
20-30 percent probabilities of over 100 m2/s2 updraft helicity, so
think rotating storms are probable. Dew point depressions are
rather high and LCL heights will not be super favorable for
tornadoes, but they cannot be completely ruled out and very large
hail will be possible.
After that first round moves east during the late evening, many of the
high resolution models bring a second round in from the west after
midnight with the cold front. Some of the models have pretty
strong cells arriving during the 08Z to 13Z time frame early
tomorrow morning, and there will still be around 2500 J/kg of MU
CAPE along with 40 to 50 kts of deep layer bulk shear. So a second
round of severe is possible late tonight into early morning. There
is still a lot of uncertainty as to where exactly the second round
will track, but highest shear and instability values are mostly
north of the I-94 corridor.
Tomorrow, after the second round of convection blows through there
will be a few lingering showers or storms mainly across the
north, but otherwise a bit more cool and quiet on the backside of
the surface trough axis. Temps will be knocked back a few degrees
but will still be fairly warm in the 80s to low 90s except in the
far north where more clouds and precip will be hanging around.
.LONG TERM...(Saturday night through Friday)
Issued at 321 PM CDT Fri Jun 9 2017
Sunday and Monday...Southwesterly flow aloft will keep things
fairly active across the region, but models are in pretty good
agreement on the next shortwave remaining mostly to our south over
SD into central MN. The southern counties could see some storms
from this shortwave late Saturday night into Sunday, but the best
instability will be well to our south. Will continue to keep high
chance POPs going but will leave out any mention of severe. Sunday
night should remain fairly quiet but another shortwave approaching
from the southwest late Monday could bring some precip over our
far south by late afternoon. Temperatures for the end of the
weekend and early next week will be near to slightly above
seasonal averages.
Tuesday through Friday...The active pattern will continue for at
least the first half of the upcoming week. Tue will feature an
upper low lurking over the Northern Rockies with the northern
plains in southwest flow sandwiched between this low and an upper
midwest ridge. At the surface, strong low pressure complex will
likely move right through the forecast area during the day Tue
with a warm and cold frontal boundary providing opportunities for
convective activity. Wed would feature more of a cold pool setup
as stacked system heads toward western Ontario. Thu and Fri have
the best chance for dry weather for most if not all of this time
frame.
The above average temperatures will continue on Tue and Wed before
dropping back into the more average 70s on Thu/Fri.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Jun 9 2017
All sites should remain VFR throughout the period with a couple of
rounds of convection coming through. The first round will impact
the northern forecast area this evening, so have VCTS at KDVL,
KGFK, and KTVF. A second round coming in after midnight tonight is
less certain on placement, so will keep mention of the later
convection out of the TAFs for now. Have some LLWS at KFAR and
KBJI later tonight as southerly low level jet kicks in, but will
keep out of the more northern and western TAF sites as they will
be more impacted by convection. Winds will decrease a bit this
evening (other than near convection), but then shift to the west
and northwest by the end of the period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&
SHORT TERM...JR
LONG TERM...JR/WJB
AVIATION...JR
Hazardous weather outlook, Jun 9, 11:25 AM CST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1225 PM CDT Fri Jun 9 2017
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1225 PM CDT Fri Jun 9 2017
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Two rounds of severe storms are possible. The first round will be
this evening with scattered severe storms along and north of
highway 2. Significant hail greater than 2 inches is the main
threat, along with damaging wind up to 75 mph, an isolated
tornado, and excessive rainfall.
Round 2 is less certain, but confidence is increasing for activity
to move into eastern North Dakota sometime after 4am. The risk
area for this round is anywhere along and north of Interstate 94.
The main threat will be damaging winds, potentially greater than
75 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Periods of thunderstorms are possible throughout this period. The
best chance for widespread convective activity and severe storms
is Monday night into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is expected this evening, and potentially again
during the early Saturday morning hours.
Event by event
22 thunderstorm wind, 22 hail, 9 tornado, 1 funnel cloud. Local standard time, as filed.
Funnel Cloud, Cavalier
- When
- June 9, 4:45 PM CST
- Where
- Cavalier County, 2.28 mi NW of Sarles Weston Arpt
- Reported by
- Law Enforcement
- Coordinates
- 49.000, -98.920
A funnel cloud was observed just east of the Sarles Port of Entry, along the Canadian border.
Thunderstorm Wind, Cavalier
- When
- June 9, 4:46 PM CST
- Where
- Cavalier County, 3.25 mi ENE of Sarles Weston Arpt
- Measured
- 80 kt (92 mph) measured gust
- Property damage
- $100,000
- Crop damage
- $500,000
- Reported by
- Mesonet
- Coordinates
- 48.990, -98.810
The wind gust was measured by a sensor along the Canadian border. Nearby corn and small grain fields were stripped of their leaves by wind driven hail. Evergreen and poplar trees were uprooted and steel grain bins were damaged in various farmsteads across Byron Township.
Hail, Benson
- When
- June 9, 5:01 PM CST
- Where
- Benson County, 2.77 mi W of Esmond
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.030, -99.830
Tornado, Cavalier
- When
- June 9, 5:09 PM CST to 5:12 PM CST
- Where
- Cavalier County, 1.14 mi NE of Wales to 3.5 mi ESE of Wales
- Rating
- EF0
- Path length
- 2 mi
- Path width
- 200 yd
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 48.910, -98.560
A tornado engulfed in downburst winds and hail tracked near Wales, snapping numerous tree limbs in shelterbelts along its path. Nearby fields were stripped of crops by wind driven hail. Peak winds were estimated at 85 mph.
Hail, Benson
- When
- June 9, 5:10 PM CST
- Where
- Benson County, 0.69 mi S of Baker
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.160, -99.650
Thunderstorm Wind, Cavalier
- When
- June 9, 5:20 PM CST
- Where
- Cavalier County, 1.95 mi ENE of Dresden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.830, -98.440
Numerous 4 to 8 inch diameter tree branches were blown down at a farmstead.
Tornado, Cavalier
- When
- June 9, 5:27 PM CST to 5:29 PM CST
- Where
- Cavalier County, 4.15 mi N of Langdon to 3.84 mi NNE of Langdon
- Rating
- EF1
- Path length
- 1.29 mi
- Path width
- 600 yd
- Property damage
- $100,000
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 48.810, -98.370
A weak tornado blew the doors off a seed company elevator and spread door and roof panels around the grounds in a circular pattern. Further downstream, the tornado snapped 6 power poles along 96th avenue northeast, a quarter mile east of highway 1. Peak winds were estimated at 105 mph.
Thunderstorm Wind, Cavalier
- When
- June 9, 5:37 PM CST
- Where
- Cavalier County, 1.14 mi NE of Langdon
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.760, -98.350
The wind gust was measured by a NDAWN mesonet sensor east of town.
Tornado, Cavalier
- When
- June 9, 5:45 PM CST to 6:11 PM CST
- Where
- Cavalier County, 6.48 mi NNE of Easby to 5.73 mi E of Milton
- Rating
- EF2
- Path length
- 18 mi
- Path width
- 800 yd
- Property damage
- $1.5 million
- Crop damage
- $2.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 48.810, -98.210
This tornado was partially engulfed in downburst winds and hail along its nearly 20 mile path. Large wooden power poles were snapped, roofing was stripped off of homes, steel pole sheds were totally dismantled, numerous steel grain bins were crushed, and large metal segments were carried for a mile or more downwind. Bean and grain fields were completely stripped. Peak winds were estimated at 120 mph.
Hail, Cavalier
- When
- June 9, 5:52 PM CST
- Where
- Cavalier County, 1.14 mi NW of Olga
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.810, -98.050
Thunderstorm Wind, Cavalier
- When
- June 9, 6:00 PM CST
- Where
- Cavalier County, 4.22 mi NE of Milton
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $500,000
- Crop damage
- $3.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 48.670, -97.980
Large portions of Alma and East Alma townships were stripped of small grain and bean crops by extreme downburst winds and wind driven hail.
Hail, Pembina
- When
- June 9, 6:02 PM CST
- Where
- Pembina County, 0.46 mi W of Concrete
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.750, -97.930
Tornado, Benson
- When
- June 9, 6:08 PM CST to 6:20 PM CST
- Where
- Benson County, 5.57 mi SSW of Knox to 2 mi WNW of Harlow
- Rating
- EF2
- Path length
- 8 mi
- Path width
- 600 yd
- Property damage
- $200,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 48.260, -99.740
This tornado and corresponding rear flank downdraft wind produced widespread dust, which greatly reduced the visibility. Numerous ash, poplar, cottonwood, and evergreen trees were snapped or uprooted in shelterbelts and groves along its path. Peak winds of 119 mph were measured by a mobile system.
Thunderstorm Wind, Cavalier
- When
- June 9, 6:09 PM CST
- Where
- Cavalier County, 0.46 mi E of Milton
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 48.630, -98.040
Granite slabs at the veteran's memorial were blown over and shattered by the strong winds.
Thunderstorm Wind, Pembina
- When
- June 9, 6:10 PM CST
- Where
- Pembina County, 0.46 mi W of Mountain
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $500,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 48.680, -97.860
Numerous large tree branches and limbs were broken down or snapped across much of Thingvalla Township. Sheet metal roofing and shingles were blown off buildings in various locations.
Tornado, Pembina
- When
- June 9, 6:12 PM CST to 6:14 PM CST
- Where
- Pembina County, 1.37 mi E of Mountain to 3 mi E of Mountain
- Rating
- EF1
- Path length
- 1 mi
- Path width
- 200 yd
- Property damage
- $200,000
- Crop damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 48.680, -97.820
This tornado snapped trees in shelterbelts and demolished a pole shed at a farmstead. In addition, shingles and roofing materials were peeled from various buildings and a television antenna was bent over. Debris was spread downstream and over a wide arc to the north and northwest by the east-southeast moving storm. Peak winds were estimated at 110 mph.
Thunderstorm Wind, Benson
- When
- June 9, 6:19 PM CST
- Where
- Benson County, 2.85 mi WNW of Harlow
- Measured
- 103 kt (119 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 48.180, -99.580
The gust was measured by mobile mesonet equipment.
Thunderstorm Wind, Benson
- When
- June 9, 6:20 PM CST
- Where
- Benson County, 3.45 mi NE of Baker
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 48.200, -99.590
A large pine tree was blown down.
Hail, Benson
- When
- June 9, 6:24 PM CST
- Where
- Benson County, 3.45 mi NW of Harlow
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.200, -99.580
Thunderstorm Wind, Pembina
- When
- June 9, 6:24 PM CST
- Where
- Pembina County, 3.48 mi ENE of Gardar
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.600, -97.800
The wind gust was measured by a personal weather station.
Tornado, Benson
- When
- June 9, 6:34 PM CST to 6:37 PM CST
- Where
- Benson County, 2.76 mi S of Brinsmade to 4 mi NNW of Minnewaukan
- Rating
- EF0
- Path length
- 2.05 mi
- Path width
- 200 yd
- Reported by
- Storm Chaser
- Coordinates
- 48.140, -99.320
This tornado tracked largely over open country for about 2 miles, causing no significant damage. The ground swirl of the tornado was videoed by storm chasers near the west bay of Devils Lake, though very dusty conditions made visual detection difficult. Peak winds were estimated at 80 mph.
Hail, Benson
- When
- June 9, 6:35 PM CST
- Where
- Benson County, 0.83 mi NNE of Leeds
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 48.290, -99.420
Hail, Benson
- When
- June 9, 6:35 PM CST
- Where
- Benson County, 1.54 mi WNW of Leeds
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 48.290, -99.460
Pea to nickel sized hail covered the ground. A wall cloud was also visible to the south from this location around 730 pm CDT.
Thunderstorm Wind, Pembina
- When
- June 9, 6:40 PM CST
- Where
- Pembina County, 1.95 mi WSW of St Thomas
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.610, -97.490
The wind gust was measured at an NDAWN station.
Thunderstorm Wind, Pembina
- When
- June 9, 6:45 PM CST
- Where
- Pembina County, 0.69 mi S of St Thomas
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.610, -97.450
The strong winds were accompanied by very heavy rain and dime to nickel sized hail.
Hail, Pembina
- When
- June 9, 6:50 PM CST
- Where
- Pembina County, 0.69 mi S of St Thomas
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.610, -97.450
Hail, Ramsey
- When
- June 9, 6:50 PM CST
- Where
- Ramsey County, 3.1 mi SW of Penn
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.190, -99.130
Thunderstorm Wind, Walsh
- When
- June 9, 6:52 PM CST
- Where
- Walsh County, 2.39 mi ESE of Nash
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $200,000
- Crop damage
- $400,000
- Reported by
- NWS Storm Survey
- Coordinates
- 48.460, -97.470
Extensive tree damage extended from eastern Farmington into Martin township. Numerous large poplar, ash, and cottonwoods were snapped in field and farm shelterbelts.
Thunderstorm Wind, Walsh
- When
- June 9, 7:00 PM CST
- Where
- Walsh County, 2.3 mi SW of Cashel
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.460, -97.340
The wind gust was measured by a Davis personal weather station.
Thunderstorm Wind, Walsh
- When
- June 9, 7:10 PM CST
- Where
- Walsh County, 2.77 mi NE of Oakwood
- Measured
- 83 kt (96 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 48.460, -97.240
Numerous large poplar, ash, and cottonwood trees were snapped or blown down in shelterbelts and farmsteads across St. Andrews and northern Acton townships. Peak winds were estimated from 85 to 95 mph over a several mile wide path.
Hail, Ramsey
- When
- June 9, 7:13 PM CST
- Where
- Ramsey County, 1.15 mi NW of Devils Lake
- Measured
- 0.75 in hail
- Reported by
- State Official
- Coordinates
- 48.110, -98.870
Tornado, Ramsey
- When
- June 9, 7:27 PM CST
- Where
- Ramsey County, 1.15 mi NW of Keith
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- State Official
- Coordinates
- 48.110, -98.770
A brief touchdown was noted by an observer near Vining Oil, looking to the north.
Thunderstorm Wind, Ramsey
- When
- June 9, 7:28 PM CST
- Where
- Ramsey County, 1.66 mi SSW of Devils Lake
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.080, -98.870
The wind gust was measured by a ND DOT RWIS station.
Tornado, Eddy
- When
- June 9, 7:29 PM CST to 7:33 PM CST
- Where
- Eddy County, 11.56 mi WSW of Hamar to 8.2 mi SW of Hamar
- Rating
- EF0
- Path length
- 3 mi
- Path width
- 150 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 47.760, -98.760
This weak tornado crossed the southern end of Lake Washington, where a condensation plume was observed. Large branches were broken off of trees on either side of the lake, otherwise no significant damage was noted. Peak winds were estimated at 85 mph.
Thunderstorm Wind, Ramsey
- When
- June 9, 7:31 PM CST
- Where
- Ramsey County, 0.46 mi E of Crary
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.070, -98.620
The wind gust was measured by the Crary NDAWN station.
Hail, Eddy
- When
- June 9, 7:35 PM CST
- Where
- Eddy County, 2.92 mi SSW of Hamar
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.810, -98.570
Hail, Nelson
- When
- June 9, 7:40 PM CST
- Where
- Nelson County, 8.55 mi WNW of Pelto
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.180, -98.400
Quarter to golf ball sized hail fell.
Hail, Nelson
- When
- June 9, 7:40 PM CST
- Where
- Nelson County, 2.31 mi NW of Tolna
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.850, -98.470
Dime to quarter sized hail covered the ground.
Thunderstorm Wind, Benson
- When
- June 9, 7:50 PM CST
- Where
- Benson County, 0.69 mi N of Tokio
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.930, -98.800
A large tree was uprooted and numerous tree branches were blown down.
Tornado, Griggs
- When
- June 9, 8:32 PM CST to 8:33 PM CST
- Where
- Griggs County, 1.67 mi SW of Walum
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 75 yd
- Reported by
- Trained Spotter
- Coordinates
- 47.250, -98.220
A brief touchdown was reported southwest of Walum, by spotters northeast of Wimbledon and north of Dazey. A persistent wall cloud structure with funnel-like appendage was viewed for several minutes as it passed along the Barnes and Griggs county line. Though a brief dust swirl was detected, no significant damage was apparent. Peak winds were estimated at 70 mph.
Hail, Griggs
- When
- June 9, 8:34 PM CST to 8:49 PM CST
- Where
- Griggs County, 0.69 mi S of Cooperstown
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.440, -98.120
Hail, Griggs
- When
- June 9, 8:35 PM CST
- Where
- Griggs County, 0.83 mi SW of Hannaford
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 47.310, -98.190
Thunderstorm Wind, Barnes
- When
- June 9, 8:39 PM CST
- Where
- Barnes County, 1.38 mi N of Dazey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.200, -98.200
Blowing dust was also reported in the thunderstorm outflow.
Hail, Griggs
- When
- June 9, 8:40 PM CST
- Where
- Griggs County, 1.97 mi SE of Hannaford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.300, -98.150
Thunderstorm Wind, Steele
- When
- June 9, 8:54 PM CST
- Where
- Steele County, 5.59 mi NNE of Luverne
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.320, -97.890
A few 8 to 10 inch diameter ash trees were snapped at varying levels, from ground level to about 8 feet up.
Hail, Steele
- When
- June 9, 9:00 PM CST
- Where
- Steele County, 3.58 mi SSW of Blabon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.350, -97.820
Hail, Barnes
- When
- June 9, 9:05 PM CST
- Where
- Barnes County, 6.98 mi NW of Hastings
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.760, -98.190
Thunderstorm Wind, Steele
- When
- June 9, 9:10 PM CST
- Where
- Steele County, 3.62 mi SW of Hope
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 47.280, -97.780
A steel grain bin was blown off its foundation and tumbled for a quarter of a mile.
Thunderstorm Wind, Steele
- When
- June 9, 9:15 PM CST
- Where
- Steele County, 2.8 mi NW of Colgate
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 47.280, -97.720
A chicken coop was destroyed and two large evergreens were blown down.
Thunderstorm Wind, Barnes
- When
- June 9, 9:15 PM CST
- Where
- Barnes County, 0.94 mi E of Koldok
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 46.930, -97.800
Multiple vehicles were blown off Interstate 94, which briefly closed.
Hail, Barnes
- When
- June 9, 9:35 PM CST
- Where
- Barnes County, 2.07 mi N of Kathryn
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.760, -97.770
Quarter to half dollar sized hail fell along with very heavy rain.
Hail, Cass
- When
- June 9, 9:48 PM CST to 9:53 PM CST
- Where
- Cass County, 3.58 mi NNE of Elizabeth
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.780, -97.630
Dime to quarter sized hail fell.
Hail, Cass
- When
- June 9, 10:10 PM CST
- Where
- Cass County, 1.17 mi SW of Gardner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.140, -96.990
Hail, Cass
- When
- June 9, 10:37 PM CST
- Where
- Cass County, 0.69 mi N of Cotter
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.860, -96.850
Brief pea to dime sized hail fell.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Minnesota, June 9 to 10, 2017$850,000 · EF1 · 12 events
- Hail and Damaging Winds in North Dakota, June 9 to 10, 2017$225,000 · 2.75 in hail · 34 events
- Hail and Damaging Winds in Oklahoma, June 9, 2017$2,000 · 1 in hail · 5 events
- Hail and Damaging Wind in Texas, June 9, 2017$1,000 · 1.75 in hail · 5 events
- Damaging Winds and Lightning Strike in Massachusetts, June 9, 2017$10,000 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 9, 20173 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, June 9, 20172 events
- Tornado in Illinois, June 9, 2017EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696664, 696667, 696668, 696672, 696673, 696674, 696678, 696680, 696848, 696849, 696850, 696851, 696852, 697526, 696853, 697525, 696854, 696855, 696856, 696857, 696858, 696859, 696860, 696861, 696862, 696863, 696864, 696865, 696866, 696867, 696868, 696869, 696870, 696871, 696872, 696873, 696874, 696875, 696876, 696881, and more.